Florida, 2024Strong Wind in Florida, September 11, 2024
September 11, 2024 · NWS MFL · 1 event in 1 county or zone
A frontal boundary stalled over Central Florida brought a warm and very moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop numerous showers and thunderstorms over the area during the afternoon and evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary stalled over Central Florida brought a warm and very moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop numerous showers and thunderstorms over the area during the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 11, 1:38 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 11, 1:38 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Miami FL
238 PM EDT Wed Sep 11 2024
...New LONG TERM...
.SHORT TERM...
(This afternoon through Thursday)
Issued at 1136 AM EDT Wed Sep 11 2024
The synoptic pattern is characterized by upper-level ridging
protruding into South Florida, while Hurricane Francine in the
northern Gulf of Mexico is expected to make landfall along the
Louisiana coastline. Numerous showers and thunderstorms are forecast
to develop this afternoon, as abundant moisture lingers over the
region in association with a stalled frontal boundary over central
Florida. Precipitable water (PWAT) values will remain elevated,
ranging from 2.2 to 2.4 inches, which is at or just above the 90th
percentile for this time of year.
Low-level winds will remain light and will be influenced by local
sea-breeze circulations that develop, while mid-level flow will be
out of the west-northwest as South Florida lies on the northeastern
periphery of a mid-level ridge centered over the southeastern Gulf
of Mexico. The combination of deep tropical moisture and warm cloud
layers along with weak steering flow raises concerns for localized
flooding, as isolated rainfall totals could possibly span as high as
3 to 5 inches. The region is under a Marginal Risk for excessive
rainfall, with the greatest threat likely along the east coast metro
due to light westerly flow aloft and antecedent rainfall from
yesterday.
After Hurricane Francine makes landfall, it will begin to gradually
lift northward and tug the deepest tropical moisture northward
closer to the panhandle of Florida. With that being said, sufficient
moisture (PWAT generally in excess of 2 inches), will remain over
the region along with weak steering flow regime. This should
continue to conditionally favor scattered to numerous showers and
thunderstorms, which may may exacerbate localized flooding concerns.
Again the most vulnerable locations will be urban recently soaked
regions.
Hot and humid conditions will prevail into the afternoon hours.
Convection may start later this afternoon allowing for warmer
temperatures to prevail for prolonged periods, and thus a short-
fused Heat Advisory has been issued for the east coast as well as
Mainland Monroe/Collier counties. Peak heat indices may reach as
high as 105 to 110 degrees.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 230 PM EDT Wed Sep 11 2024
Mid-level ridging will remain over the southeastern Gulf of Mexico through
the remainder of the work week, with Hurricane Francine riding
along the top of the ridge and stalling over the Mississippi
Valley. This will finally pull the frontal boundary that stalled
over Central Florida northward, thus bringing along the abundant
moisture that has been over the region with it. PWAT values will
drop to around 2 inches, still supporting scattered to numerous
showers and thunderstorms (50-70% PoPs) firing along sea breeze
boundaries, with the best chances in the northern & interior
portions of South Florida.
Over the weekend and into early next week, guidance is starting to
come into better agreement on how the synoptic pattern unfolds,
but there is still notable uncertainty in the forecast. In
general, most guidance has mid-level troughing associated with the
remnants of Francine spreading across the Southeast US, with a
surface low developing off the SE US coast. Troughing would
gradually push down over the Florida Peninsula, with W-NW mid-
level flow bringing a drier than normal airmass (PWAT around
1.5-1.8 inches) over South FL by late weekend into early next
week. This would support isolated to scattered showers and
thunderstorms (30-50% PoPs) each day, primarily focused over
interior areas. As mentioned before, there is notable uncertainty,
with some guidance keeping the troughing and drier air further
north over north-central FL and some guidance keeping portions of
South FL in a 2-2.2 inch PWAT airmass with higher rain chances.
There is a significant spread in PWAT ensemble members supporting
the uncertainty.
Regardless of how the specific pattern plays out, there appears to
be no relief in sight for the hot and humid temperatures. This
week will wrap up with highs remaining in the low 90s and heat
indices in the 105-110 range, which look to continue over the
weekend and into next week. More heat advisories may be needed in
the future, but it will be dependent on the rain chances and cloud
coverage.
&&
.AVIATION...
(18Z TAFS)
Issued at 129 PM EDT Wed Sep 11 2024
VFR conditions generally prevail, however afternoon bouts of
convection may result in temporary sub-VFR impacts, particularly
from 20 to 00Z. Winds generally ESE/SE around 10 kt with higher
gusts near ongoing convection, then BCMG light/vrb around 00-02Z.
&&
.MARINE...
Issued at 1136 AM EDT Wed Sep 11 2024
Light south to southeasterly winds will prevail across the local
waters through much of the week. Seas across the Atlantic waters
will remain no greater than 3 feet. Across the Gulf waters, seas
will be at 2 feet or less today, though distant Hurricane Francine
will spawn elevated seas and swell beginning tonight, as seas range
from 2 to 4 feet by Thursday. Scattered to numerous showers and
thunderstorms will be possible each day. Winds and seas could be
locally higher in and around showers and storms.
&&
.BEACHES...
Issued at 1136 AM EDT Wed Sep 11 2024
Light onshore flow and lingering northerly swell will result in a
moderate risk of rip currents along Palm Beach County beaches
through the end of the week, with a low risk for the rest of the
Atlantic Coast beaches. Increasing westerly swell associated with
distant Hurricane Francine will lead to elevated rip current risks
for the Gulf beaches starting on Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 78 91 79 92 / 60 60 30 50
West Kendall 77 92 77 93 / 50 60 30 50
Opa-Locka 78 93 79 93 / 60 70 30 50
Homestead 78 91 79 92 / 50 50 20 40
Fort Lauderdale 78 91 79 90 / 70 70 30 50
N Ft Lauderdale 78 91 79 92 / 70 70 30 50
Pembroke Pines 78 93 79 94 / 60 70 30 50
West Palm Beach 78 92 79 93 / 70 70 30 50
Boca Raton 78 92 79 93 / 70 70 40 50
Naples 79 91 79 91 / 30 50 10 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ067>075-168-
172>174.
AM...None.
GM...None.
&&
SHORT TERM...SRB
LONG TERM....Culver/JS
AVIATION...CWCHazardous weather outlook, Sep 11, 2:14 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
314 PM EDT Wed Sep 11 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
121915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
314 PM EDT Wed Sep 11 2024
...Heat Advisory: Most of South Florida...
...Numerous Showers and Thunderstorms This Afternoon...
...Moderate Risk of Rip Currents Palm Beaches...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...This afternoon and tonight.
Thunderstorms: Numerous showers and thunderstorms are expected this
afternoon and early evening across South Florida. These storms will
be capable of producing heavy rainfall, frequent lightning, and
gusty winds.
Flooding: With slow-moving storms containing heavy downpours, there
will be the potential for localized flooding mainly over low-lying
and poor drainage areas, especially portions of the East Coast
metro.
Heat: Heat index values ranging from 105 to 110 will be possible
across South Florida. A Heat Advisory is in effect for Miami-Dade,
Broward, Palm Beach, Mainland Monroe, and Collier Counties.
Rip Currents: There is a moderate risk for rip currents along the
Palm Beaches today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered to numerous thunderstorms will be possible each day, with
primary threats of gusty winds, frequent lightning, and heavy
downpours.
The risk for rip currents will remain elevated for the Palm Beaches
each day into the weekend. Rip current risks will become elevated
along the Gulf Coast on Thursday due to increasing swell.
Peak heat index values will remain elevated each day, and may reach
advisory level criteria at times.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
Strong Wind, Inland Miami-Dade
- When
- September 11, 4:19 PM EST
- Where
- Inland Miami-Dade forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
An emergency manager captured video of a apparent landspout over the Everglades west of Krome Avenue as a thunderstorm moved through the area. The feature moved little and dissipated rather quickly. No damage was observed or reported, thus this is categorized as a strong wind event rather than a tornado.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Louisiana, September 11 to 12, 20246 injured · $198 million · 53 events
- Hurricane and Tropical Storm in Louisiana, September 11 to 12, 2024$20 million · 8 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 12, 2024$225,000 · 11 events
- Wildfire in Colorado, September 11 to 30, 2024$185,000 · 1 event
- Coastal Flood and High Wind in Alabama, September 11 to 12, 20241 injured · 52 kt wind · 13 events
- Marine Tropical Storm in Gulf of Mexico, September 11, 20249 events
- Flooding and Heavy Rain in Florida, September 11 to 12, 2024$800 · 8 events
- Flash Flood and Damaging Winds in Montana, September 11, 202462 kt wind · 6 events
- High Wind in California, September 11, 202459 kt wind · 5 events
- Damaging Winds and High Wind in Nevada, September 11, 202461 kt wind · 5 events
- Flooding and Strong Wind in Florida, September 11, 2024$1,000 · 3 events
- Damaging Winds in Montana, September 11, 202455 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218186.